Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


What can I expect?
Jul 16, 2006

Hi. I was diagnosed with AIDS in July 2005, and started Sustiva and Truvada in August 2005. My CD4 was 191 and was given AIDS diagnosis because of CDC guidelines, but had no opportunistic infections. I am now at CD4 243 and my Viral Load is undetecable last three testing periods. I am still learning, so what can I expect? How long will I be able to stay on Sustiva and Truvada? How long might I live? I am 43 years old, male in good body shape. I suffer some serious fatigue at times. Depression has become an issue and I take an anti-depressant. I know you aren't a fortune teller, but the truth about what I can expect for the rest of my life would be great to know. Thanks much!

Response from Dr. Sherer

In one study, two thirds of patients on Truvdada and Sustiva were still doing well, with undetectable viral load and rising CD4 cell counts, after three years. I have patients in my practice who have done well on this regimen for over five years.

A positive feature in your history is that you have never had an opportunistic infection; this puts you in a group who have a lower and slower risk of developing an opportunistic infection or virologic failure compared to one who has had an opportunistic infection.

As you may have read in this column many times before, the most important thing that you can do to give yourself the best chance is to take every dose as it is prescribed, and never miss doses.

It has been estimated that a 35 year old male in good health with new HIV and a positive initial response to ART, as you have had, may have a normal life expectancy.

You have some additional issues to be careful with. You will have to struggle with your depression - because we know that uncontrolled depression can lead to poor adherence, which increases the risk for ART failure and drug resistance. You may find that you have a key friend, or your partner or spouse, or family member, who can help you with this simply be being your non-judgmental confidant. I urge you to find someone, in addition to your doctor, with whom you can simply share the burden of living with HIV, and with depression; it's a heavy burden to carry alone. If you don't have such a person, your doctor may well have one, i.e. a professional social worker or psychologist, or a lay peer educator, or a support group where many people with HIV deal with their problems in practical terms, without shame, and make new friends.

You can and should talk with your doctor about all of this. Fatigue is a difficult problem with HIV, which you may have had before starting your ART, or which can be associated with ART, and with depression. You and your doctor may want to try alternative treatments for depression and for HIV in order to see if the fatigue responds better to one or another treatment for depression, or to an alternate ART regimen.


Previous
lost medication while on holiday
Next
Taking yourself off meds.

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement